Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 73, NWS Blacksburg, VA

June 28, 1995Roanoke County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 6:09 PM EDT for Roanoke County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 6:09 PM EDT (22:09 UTC)
Expired
Jun 28, 1995, 8:15 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Roanoke County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 282210
FFWRNK
VAC161-770-775-290015-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  815 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...ROANOKE COUNTY
 
  AND THE INDEPENDENT CITIES OF
 
   ...ROANOKE...SALEM
 
DOPPLER RADAR AND RAIN GAGES INDICATED OVER TWO INCHES OF RAIN IN THE
LAST THREE HOURS, AND ONE AND ONE HALF INCHES IN THE LAST HOUR NEAR
CATAWBA IN NORTHERN ROANOKE COUNTY. ALSO...THE HEAVY RAIN EXTENDED SOUTH
INTO THE CITY OF SALEM. THESE SLOW MOVING STORMS WILL PERSIST IN THE
AREA FOR AT LEAST THE NEXT HOUR. STREET FLOODING AND SMALL STREAM
FLOODING IS IMMINENT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:43 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 2:43 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT WED JUN 28 1995

RECOMMENDATIONS...
CRW AND RDU...RAISE POPS IN LATER PERIODS.

ALL...CONTINUE THE FFA/S THAT ARE ALREADY POTED.

DISCUSSION...
CUD NOT GET ANY GRIDDED DATA- PROBABLY WOULDN/T HV HAD TIME TO LOOK
AT IT ANYWAY. MODELS ALL IND THE UPPER LOW/SHORT WV WL BEGIN TO LIFT
SLOOOOWLY OUT FRI OR SAT. UPPER FLOW REMAINS WEAK INTO FRI...SO
TSTMS WILL CONT TO BE SLOW MOVERS. STILL PLENTY OF MOISTURE AND A SE
FLOW THRU THU...SO IT LOOKS LIKE WE/LL REMAIN UNDER THE GUN (OR WATER
CANNON).

17Z ANALYSIS SHOWS BACKDOOR FNT STILL ACROSS CEN VA- THO IT IS HARD
TO FIND. THIS FNT SEEMS TO HV BEEN A FOCUS FOR SOME OF THE HEAVIER
TRIAN ECHO RAINFALL...SUCH AS IN ROCKBRIDGE CO. OHP AND STP SHOWS
WHAT LOOKS LIKE A CONVERGENT PATTERN RIGHT INTO THE WEST CEN
HIGHLANDS OF VA. WUD HATE TO SEE IT...BUT WE CUD HV SOME MORE FLASH
FLOODING IN THAT AREA LATE THIS AFT/THIS EVE~.

POPS LOOK A LITTLE LOW TO ME- I THINK LIKELY POPS BOTH THU AND FRI
WUD BE GOOD.

JJ

In the hours before

Special weather statement, Jun 28, 12:13 PM EDT, 5 hours 56 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST...
AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS
THIS AFTERNOON MAY REACH SEVERE LEVELS.

THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED
AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR
MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA THROUGH TONIGHT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

JACKSON
Special weather statement, Jun 28, 12:14 PM EDT, 5 hours 55 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-291200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 PM EDT WED JUN 28 1995

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS AGAIN
THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION REMAINS VERY MOIST...
AND WILL BECOME MORE UNSTABLE LATE THIS AFTERNOON. A FEW THUNDERSTORMS
THIS AFTERNOON MAY REACH SEVERE LEVELS.

THE GREATEST THREAT CONTINUES TO BE FROM VERY HEAVY RAIN OVER ISOLATED
AREAS CAUSING FLASH FLOODING. A FLASH FLOOD WATCH IS NOW IN EFFECT FOR
MOST OF SOUTHWEST VIRGINIA...AND ALL OF SOUTHEAST WEST VIRGINIA AND
NORTHWEST NORTH CAROLINA THROUGH TONIGHT.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:20 PM EDTFlash Flood WarningRNKAmherst, Rockbridge115 min
Jun 28, 4:20 AM EDTFlash Flood WarningRNKRockbridge3 hr
Jun 28, 7:17 AM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 28, 9:01 AM EDTFlash Flood WarningRNKAlleghany119 min
Jun 28, 9:35 AM EDTFlash Flood WarningRNKAmherst115 min
Jun 28, 3:20 PM EDTFlash Flood WarningRNKAlleghany3 hr
Jun 28, 3:20 PM EDTFlash Flood WarningRNKGiles3 hr
Jun 28, 5:48 PM EDTFlash Flood WarningRNKCraig3 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKBotetourt2 hr
Jun 28, 7:09 PM EDTFlash Flood WarningRNKFranklin2 hr
Jun 28, 7:47 PM EDTFlash Flood WarningRNKBedford118 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.